Ask The Doctors: June 2015
I’m going to begin chemotherapy soon for multiple myeloma. I’m also a heart attack survivor with two coronary artery stents. I take a statin for cholesterol and an ACE inhibitor for blood pressure. How will the chemo affect my heart health?
Multiple myeloma (MM) is a malignancy of the blood and bone marrow in which a particular type of blood cell called a plasma cell is overproduced. People with MM are more prone to infections than those without it. Other complications of MM include bone damage, kidney dysfunction, high blood calcium levels, and anemia (a low red blood cell count). Fortunately, beneficial and life-prolonging therapies for MM have been developed and honed in recent years. The major medications used for chemotherapy include various combinations of the following agents: the immunomodulators thalidomide and lenalidomide; the proteasome inhibitor bortezomib; the alkylating agents melphalan and cyclophosphamide; and the steroids dexamethasone and prednisone. Patients may also undergo a stem cell transplant. Another piece of good news is that no concerning drug-drug interactions exist between your medications and those used for MM. That being said, ACE inhibitors could potentially worsen acute kidney failure, so your providers should follow your renal blood tests (BUN and creatinine) closely and carefully. Thalidomide and its related agents can cause low blood pressure upon standing up, a condition known as orthostatic hypotension. Since you are already taking a drug which lowers blood pressure, you should take extra time and care when standing up if you are placed on one of these agents. Finally, bortezomib has been found to increase the risk of heart failure in patients with a prior cardiac history.
It has been known for a long time that people with MM are at elevated risk for developing blood clots in their veins, or deep vein thromboses (DVTs). Clot formation tends to occur more frequently with certain chemotherapeutic combinations. To lessen the likelihood of DVT, aspirin or low molecular weight heparin (LMWH) is given to all patients. Even more concerning than DVT is the possibility of an arterial clot, which occurs during a heart attack or a stroke. Studies have demonstrated that arterial thromboses are also more common in MM patients than in the general population, and chemo can boost that risk. With one or more other risk factors (such as personal or family history of DVT, BMI>30, or immobility), it is recommended that patients receive the more potent anticoagulants LMWH or warfarin, rather than aspirin. Please discuss the risks and benefits of taking such agents with your own hematologist/oncologist.
I’m 60 and fortunately have never had any cardiac problems. Lately I’ve noticed that my heart seems to pound harder than usual. But when I check my resting heart rate, it’s fine. The only medication I take is for underactive thyroid. Why might my heart pound like that? When it happens at night I can’t sleep.
The sensation of a pounding heartbeat can be quite disconcerting. For some people, it is associated with chest discomfort, shortness of breath, or lightheadedness, while others just notice that something feels out of the ordinary. The “pounding” feeling can be due to the heart contracting more forcefully, more quickly, or by having extra beats mixed in to the regular rhythm. Keep in mind that exercise, caffeine or alcohol before bed could make your heart pound. If your dose of thyroid medication is too high, your heart could beat more forcefully, so your doctor should check your TSH level. Finally, extra beats called premature ventricular contractions (PVCs) are not usually picked up by blood pressure (BP) cuffs, since the PVCs don’t cause a significant pulse. I’d suggest you bring up your symptoms to your doctor, so that he or she can further investigate your cardiac symptoms with an ECG or a 24-hour Holter monitor.